Alert archive / Nevada / Wind Advisories in 2019

Wind Advisory 23, NWS Elko, NV

December 21, 2019Nye County, White Pine County, Nevada

NWS Elko, NV issued this wind advisory at Dec 21, 2019, 1:53 PM PST for Nye County, White Pine County, Nevada. It took effect at Dec 22, 2019, 9:00 AM PST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 21, 2019, 1:53 PM PST (21:53 UTC)
In effect from
Dec 22, 2019, 9:00 AM PST
Expired
Dec 22, 2019, 6:00 PM PST
In force
9 hr
Issued by
NWS Elko, NV

Counties Nye County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 242 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.9 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2019-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2019-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 314 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2787 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
314 m²/s²
0-3 km storm-relative helicity
541 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

786 
WWUS75 KLKN 212153
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
153 PM PST Sat Dec 21 2019

NVZ035-040-041-220600-
/O.NEW.KLKN.WI.Y.0023.191222T1700Z-191223T0200Z/
White Pine County-Northwestern Nye County-Northeastern Nye County-
Including the cities of Ely, Ruth, McGill, Connors Pass, 
Great Basin National Park, Tonopah, Round Mountain, Duckwater, 
and Currant Summit
153 PM PST Sat Dec 21 2019

...WIND ADVISORY IN EFFECT FROM 9 AM TO 6 PM PST SUNDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...White Pine County, Northwestern Nye County and 
  Northeastern Nye County.

* WHEN...From 9 AM to 6 PM PST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Crosswinds will make driving difficult, especially on west to
  east highways. Blowing dust could briefly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lkn
3 follow-up statements
796 
WWUS75 KLKN 221037
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
237 AM PST Sun Dec 22 2019

NVZ035-040-041-221845-
/O.CON.KLKN.WI.Y.0023.191222T1700Z-191223T0200Z/
White Pine County-Northwestern Nye County-Northeastern Nye County-
Including the cities of Ely, Ruth, McGill, Connors Pass, 
Great Basin National Park, Tonopah, Round Mountain, Duckwater, 
and Currant Summit
237 AM PST Sun Dec 22 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM
PST THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...White Pine County, Northwestern Nye County and 
  Northeastern Nye County.

* WHEN...From 9 AM to 6 PM PST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Crosswinds will make driving difficult, especially on west to 
  east highways. Blowing dust could briefly reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lkn
595 
WWUS75 KLKN 221038
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
238 AM PST Sun Dec 22 2019

NVZ035-040-041-230200-
/O.CON.KLKN.WI.Y.0023.191222T1700Z-191223T0200Z/
White Pine County-Northwestern Nye County-Northeastern Nye County-
Including the cities of Ely, Ruth, McGill, Connors Pass, 
Great Basin National Park, Tonopah, Round Mountain, Duckwater, 
and Currant Summit
238 AM PST Sun Dec 22 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM
PST THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...White Pine County, Northwestern Nye County and 
  Northeastern Nye County.

* WHEN...From 9 AM to 6 PM PST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Crosswinds will make driving difficult, especially on west to 
  east highways. Blowing dust could briefly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lkn
701 
WWUS75 KLKN 230202
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
602 PM PST Sun Dec 22 2019

NVZ035-040-041-230315-
/O.EXP.KLKN.WI.Y.0023.000000T0000Z-191223T0200Z/
White Pine County-Northwestern Nye County-Northeastern Nye County-
Including the cities of Ely, Ruth, McGill, Connors Pass, 
Great Basin National Park, Tonopah, Round Mountain, Duckwater, 
and Currant Summit
602 PM PST Sun Dec 22 2019

...WIND ADVISORY HAS EXPIRED...

Winds across central Nevada have fallen below advisory levels.
However, gusty winds will continue for the next couple of hours 
but will steadily decrease through this evening.

$$

For more information from the National Weather Service visit
http://weather.gov/lkn

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Dec 21, 2:48 AM PST, 11 hours 5 minutes earlier.

Area forecast discussion, Dec 21, 2:48 AM PST, 11 hours 5 minutes before
Area Forecast Discussion
National Weather Service Elko NV
248 AM PST Sat Dec 21 2019

.SYNOPSIS...Dry with afternoon high temperatures continuing to
trend warmer today and again on Sunday. Winds become gusty on
Sunday ahead of an approaching system that will bring cooler
temperatures and scattered snow showers to much of the region
Monday. Periods of unsettled weather are expected next week.

&&

.SHORT TERM...Today through Monday. Southwesterly flow continues
today bringing slightly warmer temperatures along with more high
clouds to NV as trough energy approaches the west coast. Jet
energy moves over NV on Sunday which will result in gusty winds,
which may approach advisory levels across the higher terrain of
Central NV where winds will be strongest. Sunday night into
Monday the base of the approaching trough will move onshore into
southern CA, at which time clouds will lower over Central NV
with snow showers returning. Through Monday afternoon valley
locations across central NV should receive between a dusting and
perhaps a half inch of new snow, while mountains across Central NV
may see an inch or two of snow.

.LONG TERM...Monday Night Through Saturday:

An unsettled winter pattern will continue early next week with a
trough over CA expected to lift northeastward through the GReat
Basin. Southerly flow ahead of the trough will bring up the
necessary moisture for snow beginning across central Nevada late
Monday expanding northward into northern Nevada Tuesday morning.
The shortwave energy and dynamics will translate eastward allowing
snow intensity to decrease Tuesday night into Wednesday although
spotty snow showers are expected to persist through Christmas
morning. Ridging begins to build over the region Thursday with
diminishing chances for snow into the weekend.

Overall snow totals will not be impressive and models have not
deviated from this solution for the past several runs.
Nonetheless, expect some impacts and travel issues midweek across
the state. Current model runs show central Nevada receiving
slightly higher amounts of snow through the period. As of now,
Monday night into Tuesday morning will be the times of heaviest
snowfall. Accumulations of 1 to 4 inches are expected with the
highest amounts across central Nevada.

Winds are not expected to be an issue despite the fairly active
weather pattern. With extensive cloud cover expected through the
week, nighttime temperatures will be moderated to an extent with
lows in the 20s Monday night before reaching the teens beginning
Tuesday night. Highs will generally rise above freezing in most
valleys with mid 30s continuing late into the week aiding in
melting the Monday night/Tuesday snowfall. However, no
exceptionally cold conditions are observed in model guidance as
it stands now.

&&

.AVIATION...VFR conditions for all terminals for the next 24
hours. However, a West Coast storm system will maintain a
consistent high level cloud deck as well as bring gusty afternoon
winds to KELY. Winds on Sunday will be stronger statewide
affecting all TAF sites.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...None.

&&

96/93/88
Hazardous weather outlook, Dec 20, 2:32 PM PST, 23 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Elko NV
232 PM PST Fri Dec 20 2019

NVZ030-031-033>041-212245-
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
232 PM PST Fri Dec 20 2019

This hazardous weather outlook is for portions of Nevada...north
central Nevada...northeast Nevada...northwest Nevada and south
central Nevada.

.DAY ONE...Tonight.

No significant weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Several weak weather systems will be affecting portions of
northern and central Nevada for the holiday travel period next
week. Areas of light snow showers are possible during the
upcoming week and will produce some light snowfall amounts across
the area. Although still several days out, amounts of one to four
inches of snow will be possible from next Monday through
Thursday, with the highest amounts expected over the summits and
passes. If traveling over the holiday period, please check the
weather before heading out and let others know your route and
expected arrival time.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report weather phenomena according to
standard operating procedure.

In the hours before

Local storm report, Dec 21, 10:56 AM PST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
1056 AM PST SAT DEC 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY SNOW       4 SSW JARBIDGE          41.83N 115.45W
12/14/2019  M19.0 INCH       ELKO               NV   MESONET

            BEAR CREEK SNOTEL, ELEVATION 8040 FEET. 72
            HOUR STORM TOTAL.

&&

MG
Local storm report, Dec 21, 11:02 AM PST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
1102 AM PST SAT DEC 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY SNOW       6 W TUSCARORA           41.32N 116.33W
12/14/2019  M12.0 INCH       ELKO               NV   MESONET

            CORRECTS PREVIOUS HEAVY SNOW REPORT FROM 6 W
            TUSCARORA. TOE JAM SNOTEL (TJMN2), ELEVATION
            7700 FEET. 72 HOUR STORM TOTAL.

&&

86

Nearby

Wind Advisories in Nevada, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.